Connecticut, 2022

Damaging Winds in Connecticut, April 14, 2022

April 14, 2022 · NWS ALY · 5 events in 1 county or zone

Showers and thunderstorms developed ahead of a strong cold front across northwestern Connecticut on April 14, 2022. A few storms became severe during the afternoon hours with downed trees and wires reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Showers and thunderstorms developed ahead of a strong cold front across northwestern Connecticut on April 14, 2022. A few storms became severe during the afternoon hours with downed trees and wires reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 14, 2:35 PM EST, 49 minutes earlier.

Area forecast discussion, Apr 14, 2:35 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
335 PM EDT Thu Apr 14 2022

.SYNOPSIS...
A cold front will bring showers to the area late this afternoon
with scattered thunderstorms. A few storms could contain strong,
gusty winds. Dry, mild weather will return on Friday, then there
is a good chance of rain on Saturday as another frontal system
crosses the area.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A narrow wedge of sunny, warm weather between cool maritime air
to the east and a cold front to the west is shifting east away
from our area this afternoon as a cold front and pre-frontal
surface trough moves east across central NY. Clouds have spread
east to the Hudson Valley ahead of developing showers closer to
the front over central NY. Temperatures climbed to nearly 80
degrees in many areas earlier today, with mid 80s in the mid
Hudson Valley. However, temperatures will fall a bit once clouds
increase this afternoon. Still, we are expecting a ribbon of
500 to 1000 J/kg of surface- based CAPE to accompany showers
moving east this afternoon into early this evening just ahead of
the cold front with steep low-level lapse rates especially
southeast of the Capital District. Showers have developed ahead
of the front west of the Hudson Valley but as of 2 pm
thunderstorms have not occurred. However, as the strongest
forcing arrives later this afternoon there still appears to be a
good chance that there will at least be embedded thunderstorms
with a line of showers as it crosses the area from west to east.
The latest CAM guidance including the 16z HRRR is indicating
that convection will intensify as this line of showers gets to
near or just east of the Hudson Valley late this afternoon, so
it appears that the highest risk for severe wind gusts will be
from the Hudson Valley eastward to western New England through
about 6-7 pm.

Showers with scattered thunderstorms will end from west to east
early this evening with clearing expected by late evening. Some
light fog could develop overnight in areas where the winds die
quickly. It will turn noticeably cooler overnight with lows
settling into the 30s north and west of the Capital District,
with lower 40s from Albany southward.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure will move off the mid-Atlantic coast during the
day Friday. Gusty west-southwest winds will develop around the
northern rim of the high during the afternoon, allowing for high
temperatures on Friday to bounce back into the 60s. After a
breezy and mild evening on Friday, clouds will overspread the
area once again Friday night, with showers developing across the
north country. Overnight lows Friday night will be mainly in the
40s.

A cold front will drop south across the region on Saturday. A
jet maxima will track east around the base of the upper trough
during Saturday, inducing cyclogenesis under the left exit of
the jet along the frontal zone and delaying the front passage in
our area until Saturday night. This is likely to lead to a
prolonged period of light to moderate precipitation during the
day Saturday as the front slowly pushes southward, with much of
the precipitation falling along and behind the front.
Temperatures Saturday will start out rather mild but will be
steady or possibly even dropping during the afternoon as colder
air moves in behind the front along with persistent rain
showers. Some wet snow could mix with the rain before the
precipitation ends across the north country during the afternoon
on Saturday, and a few snow flakes may even be seen over the
Helderbergs, Greens and Catskills Saturday evening, but no snow
accumulations are expected at this time. Temperatures will fall
into the 30s by late Saturday night with 20s across the north
country.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Guidance is in agreement the longwave pattern across the CONUS will
be active and progressive through the period. Temperatures will
fluctuate between near seasonable and below normal.

Easter Sunday will be cool with lingering showers possible as a
low pressure system departs. Highs Sunday are expected to run
10 to 15 degrees below normal. Fair and chilly for Sunday night
with lows 5 to 10 degrees below with mostly clear skies and
diminishing winds as high pressure builds in at the surface and
aloft. The ridging is expected to quickly shift off to our
east with another low pressure system and upper trough on the
approach. Increasing clouds Monday with fair weather expected
for most of the day with tempertures rebounding to near seasonable
levels. This next system will impact the area Monday night into
Tuesday night with widespread chances for precipitation. Multiple
short waves will be in play with an closed low expected to
develop over the region. The system is expected to occluded
with a secondary area of low pressure developing along the
eastern seaboard. It's expected to be cold enough for snow to
occur across the higher terrain with the system as it approaches
and departs. Lows Monday night are expected to be in the 30s
with upper 20s limited to above 2000 feet. Tuesday is expected
to be a raw, wet day with highs from the mid 30s to lower 50s.

Ridging at the surface and aloft are expected to build in for
Wednesday bringing a day of fair weather. This will be short-
lived as the ridging is expected to again move off to our east
rather quickly with another low pressure system on the approach
for Thursday bringing more chances for showers to the area.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18z Friday....The main concern for the ALY terminals over
the next 6-9 hours will be the threat for strong to severe
thunderstorms. The best time for thunderstorms to move through will
be between the hours of 2pm-8pm EDT. The window with the greatest
confidence in storms over the TAF sites is between 19z-22z. Have
TEMPOs to reflect this. VFR conditions will dominate much of the TAF
period with the exception of the showers and storms later. Any
showers or storms will have the potential to briefly reduce the TAFs
to MVFR/IFR territory.

Once the storms past this evening, skies will show improvement with
ceilings returning to VFR. Depending on how much  clearing takes
place combined with light winds and adequate low level moisture,
there could be some patchy mist/fog development overnight. Have not
included mist/fog mention in the TAFs at this time and will allow
for the next shifts to further evaluate/access this potential.

South-southwest winds 5-10 kts will this afternoon will shift out of
the west-northwest later this evening behind the cold front 5-10 kts
with gusts as high as 20-25 kts. Winds will then trend towards light
and variable tonight before picking up out of the southwest 5-15 kts
with gusts as high as 20-25 kts Friday afternoon.

Outlook...

Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: High Operational Impact. Definite SHRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA.
Sunday: Low Operational Impact. Breezy. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: High Operational Impact. Likely RA.
Tuesday: High Operational Impact. Likely RA.

&&

.FIRE WEATHER...
Showers with a few embedded thunderstorms will move across the
area early this evening. Drier and cooler weather returns later
tonight with light winds and RH values rebounding to 80 to 90
percent.

On Friday, expect a partly to mostly sunny and mild day with
deep mixing. RH values are likely to fall to 20-30 percent, with
south to southwesterly winds gusting 20-30 miles per hour.

&&

.HYDROLOGY...
An area of showers and thunderstorms will push across the region
late this afternoon into this evening and bring QPF amounts of
mainly 0.25 to 0.50 of an inch. Due to the quick progression of
these showers, no widespread hydrological issues are expected.
Drier weather returns Thursday night into Friday before
unsettled weather returns this weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun
NEAR TERM...MSE/Rathbun
SHORT TERM...Rathbun
LONG TERM...IAA
AVIATION...Evbuoma
FIRE WEATHER...Thompson/Rathbun
HYDROLOGY...Thompson/Rathbun
Hazardous weather outlook, Apr 14, 1:54 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
254 PM EDT Thu Apr 14 2022

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151900-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
254 PM EDT Thu Apr 14 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

Showers with scattered thunderstorms will move across the area late
this afternoon into early this evening. A few of these storms may
contain strong, gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MSE

In the hours before

Special weather statement, Apr 14, 2:41 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Albany NY
341 PM EDT Thu Apr 14 2022

CTZ001-MAZ025-NYZ060-061-065-066-142015-
Northern Litchfield CT-Southern Berkshire MA-Eastern Dutchess NY-
Eastern Columbia NY-Western Columbia NY-Western Dutchess NY-
341 PM EDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of northwestern
Litchfield, southwestern Berkshire, northeastern Dutchess and
southeastern Columbia Counties through 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Plains, or 14 miles east of Rhinebeck, moving northeast at 50
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Barrington, Copake, Sheffield, Pine Plains, Ancram, Canaan,
Millerton, Sandisfield, Ashley Falls, Bethel, Salisbury, New
Marlborough, Smithfield, Monterey, Tyringham, Sodom, Pachin Mills,
Ancramdale, Hartsville and Konkapot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4202 7380 4229 7324 4213 7307 4212 7306
      4211 7307 4207 7307 4187 7361
TIME...MOT...LOC 1940Z 235DEG 43KT 4200 7364

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ATE
Special weather statement, Apr 14, 2:45 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Albany NY
345 PM EDT Thu Apr 14 2022

MAZ001-NYZ053-054-060-061-142015-
Northern Berkshire MA-Eastern Columbia NY-Western Rensselaer NY-
Western Columbia NY-Eastern Rensselaer NY-
345 PM EDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of north central
Berkshire, northeastern Columbia and southeastern Rensselaer Counties
through 415 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nassau, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsfield, Nassau, Cheshire, Stephentown, New Lebanon, Valatie,
Kinderhook, Hancock, New Ashford, Berkshire, Lanesborough, East
Nassau, Chatham Center, Garfield, North Stephentown, Sweets Corner,
West Stephentown, Jacks Corners, North Hancock and Hoag Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4239 7372 4248 7376 4272 7324 4252 7310
TIME...MOT...LOC 1945Z 242DEG 35KT 4247 7365

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ATE
Special weather statement, Apr 14, 3:05 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Albany NY
405 PM EDT Thu Apr 14 2022

CTZ001-MAZ025-NYZ066-142030-
Northern Litchfield CT-Southern Berkshire MA-Eastern Dutchess NY-
405 PM EDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of northwestern
Litchfield, southeastern Berkshire and northeastern Dutchess Counties
through 430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millerton, or 17 miles south of Great Barrington, moving northeast at
40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sharon, Norfolk, Otis, Canaan, Millerton, Sandisfield, Falls Village,
Ashley Falls, Salisbury, New Marlborough, Colebrook, South Norfolk,
Sodom, South Canaan, Konkapot, Wangum Village, Gomorrah, Mill Brook,
Montville and Southfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4198 7360 4199 7358 4198 7353 4202 7352
      4224 7309 4216 7303 4214 7303 4215 7307
      4212 7306 4211 7307 4209 7307 4204 7306
      4204 7301 4197 7303 4183 7350
TIME...MOT...LOC 2005Z 242DEG 35KT 4195 7347

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ATE
Special weather statement, Apr 14, 3:08 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Albany NY
408 PM EDT Thu Apr 14 2022

MAZ001-NYZ053-054-VTZ013-142045-
Northern Berkshire MA-Western Rensselaer NY-Eastern Rensselaer NY-
Bennington VT-
408 PM EDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of north central
Berkshire, northeastern Rensselaer and southwestern Bennington
Counties through 445 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Averill Park, or 9 miles east of Troy, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bennington, North Adams, Williamstown, Pownal, Grafton, Berlin,
Stamford, Readsboro, Averill Park, Brunswick, Sand Lake, Hoosick,
Poestenkill, North Bennington, Woodford, Old Bennington, Hairpin
Turn, Paper Mill Village, Greylock and Petersburg Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4274 7297 4274 7302 4272 7302 4258 7352
      4274 7363 4299 7310 4275 7293
TIME...MOT...LOC 2007Z 242DEG 35KT 4270 7349

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ATE
Special weather statement, Apr 14, 3:09 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Albany NY
409 PM EDT Thu Apr 14 2022

NYZ053-054-084-VTZ013-142045-
Western Rensselaer NY-Eastern Rensselaer NY-Southern Washington NY-
Bennington VT-
409 PM EDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of southeastern
Washington, northern Rensselaer and southwestern Bennington Counties
through 445 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Center Brunswick, or 8 miles southeast of Mechanicville, moving
northeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bennington, Hoosick Falls, Arlington, Shaftsbury, Cambridge, Center
Brunswick, Hoosick, Lee, Pittstown, White Creek, North Bennington,
Schaghticoke, Valley Falls, Woodford, Old Bennington, Glastenbury,
Schaghticoke Hill, Center White Creek, Hoosick Junction and Paper
Mill Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4275 7361 4281 7366 4282 7366 4286 7368
      4288 7367 4288 7368 4313 7318 4290 7299
TIME...MOT...LOC 2009Z 242DEG 35KT 4283 7356

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ATE
Special weather statement, Apr 14, 3:13 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Albany NY
413 PM EDT Thu Apr 14 2022

CTZ001-013-NYZ066-142045-
Northern Litchfield CT-Southern Litchfield CT-Eastern Dutchess NY-
413 PM EDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of central Litchfield
and east central Dutchess Counties through 445 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kent, or 11 miles north of Sherman, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Torrington, Kent, Litchfield, Northwest Harwinton, New Preston,
Cornwall Bridge, Wingdale, Dover Plains, Gaylordsville, Winsted,
Harwinton, Goshen, Warren, Cornwall, Bantam, South Norfolk, West
Torrington, Torringford, Haight Vineyard and Mooreville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4178 7366 4199 7312 4180 7298 4180 7302
      4178 7301 4164 7349 4166 7349 4167 7352
      4163 7352 4162 7355
TIME...MOT...LOC 2013Z 242DEG 35KT 4174 7351

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ATE

The radar

The Albany radar (KENX), 95 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
April 14, 3:24 PM EST
Where
Litchfield County, 2.78 mi SW of West Norfolk
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.974, -73.262

Multiple trees and wires were downed on Wagnum Road by Wagnum Lake.

Thunderstorm Wind, Litchfield

When
April 14, 3:27 PM EST
Where
Litchfield County, 0.88 mi S of West Norfolk
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.987, -73.220

A power pole, tree and wires were downed on Mountain Road.

Thunderstorm Wind, Litchfield

When
April 14, 3:27 PM EST
Where
Litchfield County, 1.01 mi SSW of Norfolk
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.987, -73.208

A tree and wires were downed on Westside Road near Mountain Road.

Thunderstorm Wind, Litchfield

When
April 14, 3:28 PM EST
Where
Litchfield County, 1.38 mi S of Norfolk
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.980, -73.200

A tree was downed on Litchfield Road.

Thunderstorm Wind, Litchfield

When
April 14, 3:29 PM EST
Where
Litchfield County, 0.86 mi SSE of Norfolk
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.989, -73.193

Trees and wires were downed on Greenwoods Road East.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020924, 1020925, 1020928, 1020927, 1020931.